Recovering from the Nose Dive

When I last wrote in February, everything had started to fall apart, and I couldn’t figure out why. My sleep became more interrupted, and that incessant tingling returned. I started having muscle spasms in the morning, and most of all, my mood turned dark, my thoughts full of self-loathing.

It’s almost like what happens to me when I lower my dose of (that detested pharaceutical torment) Effexor. But I couldn’t figure out why I was having severe withdrawal symptoms when I hadn’t been lowering my dose at all.

It turns out that it was the olive leaf extract I was taking. My nutritionist had recommended it, since last fall for the first time, my blood labs came back showing elevated levels of cholesterol. Olive leaf extract has quite a bit of scientific evidence to show it’s effective at lowering cholesterol and improving heart function in various ways.

And it’s an unregulated, natural supplement, right? So no problem.

Except it, like the metformin I tried in 2017 when my A1C levels were climbing, or the liver cleanse my nutritionist suggested last year, affects the way my liver works, which in turn affects how I metabolize the Effexor. And since any small change to the Effexor levels disrupt my whole life, well, there’s the explanation.

It may well be that the nutritionist is right, that I have “fatty liver,” and that a liver cleanse would be helpful. However, I can’t tolerate it, just like I can’t tolerate various other medications that in any way disrupt my metabolism of of Effexor.

This latest experience has just underscored for me how crucial it is that I get off this horrible, horrible medication. What if I develop something where I absolutely need a medication, but it triggers all kinds of physical and emotional withdrawal symptoms? Right now, I feel like the Effexor is ruling my body and determining in so many ways what I can and cannot do.

But it’s not easy to come off. I should know–I’ve been slowly weaning off of it since January 2017. That’s right, three years and two months! It’s a long time! That’s why I am so bitchy whenever I hear the words “Effexor” or “venlafaxine.”

I have made progress, of course. I am down from a ridiculously high dose of 300mg in January 2017 to 37.5mg last year (and I have suffered a lot along the way). Since November 1, I have been taking apart my 37.5mg capsule and taking out individual beads. At first I took out only 1 bead per day. After two weeks, I started taking out two beads per day. After two more weeks, I took out three beads, but then I felt so awful that I waited a bit longer to lower the dose again.

Sometimes when I drop an additional bead, I only feel bad for two days or so. But sometimes it can last a week or more. It’s hard to say.

These days I am taking out five beads per day. The capsules have about 37 to 40 beads each (which is already problematic, since it means each bead is not identical, and I’m not really getting a perfectly consistent dose each day). But anyway, I have about 32 to 35 more beads to go. If I’m able to sustain this rate, dropping 2 beads most months, sometimes less, I have probably a year and a half to go. I can anticipate that I will feel bad between four days and about two weeks per month.

It might take a little longer. My psych nurse tells me that sometimes the last milligrams are the worst for people, since each drop represents a higher percentage reduction in the dose.

Or, I could boldly throw myself into another nose dive to speed things up. I’m considering the option of finishing the research contracts I currently have, which will be done in April, attending my stepson’s wedding in early May, and then dropping 15 or 16mg at once. It would be kind of like what I did in December 2018. The impact that time was severe, and it lasted about two or two and a half months.

But that time, I was surprised. This time, I would know what was coming. I wouldn’t take any new work assignments for a bit. I would schedule weekly cranio-sacral sessions to soothe my central nervous system (my new insurance pays for these treatments! it’s wonderful!). It will be summer, and I can be outside in the sun. My psych nurse said she would prescribe clonazapam, which I could use to sleep through some of the most self-destructive depressive moments.

If I can bring myself to do that, recover, and then repeat the big drop, I could be completely off the Effexor by the end of 2020. It’s a bit scary, honestly. But the idea of feeling crummy between four days and two weeks of every month between now and at least September 2021 isn’t a happy one, either. I’m thinking it might be worth it. I so want to be free of this medication that has its claws in me.

8 comments

  1. I’ve never heard of taking out one bead at a time – bloody genius!
    But I also wonder if it might be the less difference there is in beads, the less side effects your body might have? So I’m wondering if a system that’s slowly getting accustomed to less leads will feel more stable rather than equally bad for the drop in dosage?

    Like

    • I don’t really know what system will work best. This system of slowly taking out one additional bead and then waiting a while longer is something I worked out over time with my help from the psych nurse. (She suggested taking the capsule apart–she had a couple other clients who have had to do that, but never as slowly as I have had to do).

      I did find there is also a difference depending on the manufacturer of the generic version of Effexor (venlafaxine). Another manufacturer of the 37.5mg capsules makes smaller beads, and there can be 95 to 110 beads per capsule. I took a lot of them apart, counted the beads and weighed them on a tiny scale. I graphed the results (I’m a bit of a nerd) and took them to show the pharmacist at the Walgreens near me. He was surprised, but since then, he has deliberately ordered the generic version I have now, where there is less variation in the number and weight of beads.

      It makes me wonder if in the brand-name version, there would be more consistent doses in each capsule. But even with insurance, the brand-name version would cost me $1000 per month, so I will never be investigating that insane option…

      It’s all crazy.

      Thanks for your comment and for staying connected. xxoo

      Liked by 1 person

  2. Glad you figured out the piece about the extract — but big bummer about the looooonnnngg withdrawal from Effexor. Livers are tricky things!!

    Like

    • Yes, huge bummer about the Effexor. I worry sometimes the high dose for a long time may have damaged my liver… but that’s just me being paranoid. I don’t really know WHY the withdrawal is so hard, or why I can’t seem to add in new meds or supplements. I just know this whole thing is super frustrating and very disruptive to me life. And today I’m feeling grumpy about it!

      Liked by 1 person

  3. Oh wow. It’s amazing how something so innocuous can disrupt the whole system. I’m so glad you have worked out what was up and that hopefully you can get back on a more even keel. I’m glad you’re enjoying craniosacral- it’s my absolute favourite time of the week. My therapist is incredible so that helps! X

    Liked by 1 person

  4. Velafaxine withdrawal isn’t fun at all. I actually went from 375mg to 37.5mg (in stages) relatively well but if I miss more than a days meds I feel very unwell. I’d like to stop taking them as well but I’ve been so stable for a couple of years and I don’t know if it’s because of the medication or because I’m more able to manage myself now. I have an appointment to see my doctor next week and I will be discussing this with him.

    I hope you are feeling more at ease now. Thinking of you 💛

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.